Connecticut, 2014

Flash Flooding in Connecticut, August 13, 2014

August 13, 2014 · NWS OKX · 2 events in 1 county or zone

A surface low with its associated warm front approached the area early in the morning before partially lifting through. This boundary provided the focus for very heavy rain in an extremely moist air mass and resulted in flash flooding in New Haven County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A surface low with its associated warm front approached the area early in the morning before partially lifting through. This boundary provided the focus for very heavy rain in an extremely moist air mass and resulted in flash flooding in New Haven County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 13, 4:14 AM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 13, 4:14 AM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
514 AM EDT WED AUG 13 2014

.SYNOPSIS...
LOW PRESSURE OVER THE GREAT LAKES WILL TRACK INTO SOUTHERN
CANADA...WITH A TRAILING COLD FRONT AND SECONDARY LOW MOVING ACROSS
THE AREA TODAY. A TROUGH OF LOW PRESSURE MOVES ACROSS ON THURSDAY.
HIGH PRESSURE THEN BUILDS ACROSS THE REGION FRIDAY AND
SATURDAY...AND THEN A COLD FRONT MOVES ACROSS THE AREA ON SUNDAY.
WEAK HIGH PRESSURE RETURNS FOR MONDAY...FOLLOWED BY A WARM FRONT
FOR TUESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SECONDARY LOW DEVELOPING JUST SOUTHWEST OF THE CITY THIS MORNING WITH
A COMPLEX OF MODERATE TO HEAVY RAIN MOVING ACROSS LONG ISLAND AND
SOUTHERN CONNECTICUT. WITHIN THIS COMPLEX...THERE IS STILL THE POTENTIAL
FOR STRONGER STORMS WITH MARGINAL INSTABILITY. A BRIEF TORNADO OR
LOCALIZED DAMAGING WINDS ARE POSSIBLE DURING THE EARLY MORNING
HOURS.

MUCH OF THE RAINFALL HAS STAYED EAST OF THE LOWER HUDSON VALLEY
AND NORTHEAST NEW JERSEY AND WESTERN NEW YORK CITY...SO HAVE CANCELED
THE FLASH FLOOD WATCH HERE. THE WATCH IS NOW IN EFFECT UNTIL 18Z FOR
LONG ISLAND... BROOKLYN...QUEENS AND SOUTHERN CONNECTICUT.

THE HEAVY RAIN AND STORM THREAT SHIFTS EAST DURING THE MORNING
HOURS AND SHOULD CLEAR THE REGION EARLY THIS AFTERNOON. CANNOT
RULE OUT A FEW SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EARLY
EVENING AS THE COLD FRONT AND UPPER LEVEL SHORTWAVE AXIS SWINGS
THROUGH THE REGION.

OTHERWISE...EXPECT PARTLY SUNNY SKIES BY THIS AFTERNOON WITH
TEMPERATURES RISING INTO THE LOWER 80S FOR HIGHS.

THERE IS A MODERATE RISK OF RIP CURRENTS AT ATLANTIC OCEAN FACING
BEACHES.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
ANY LINGERING SHOWER AND THUNDERSTORMS WILL DISSIPATE WITH LOSS OF
DAYTIME HEATING AND THE PASSAGE OF THE COLD FRONT. WITH FLOW
BECOMING WESTERLY...DRIER AIR WILL FILTER IN WITH DEW POINTS
FALLING INTO THE 50S OVERNIGHT. SKIES WILL ALSO BECOME MOSTLY
CLEAR. LOW TEMPERATURES WILL FALL INTO THE LOWER TO MIDDLE 50S
ACROSS THE INTERIOR AND LOWER TO MIDDLE 60S CLOSER TO THE COAST.

ANOMALOUS CLOSED UPPER LOW WILL REMAIN OVER NEW ENGLAND AND
SOUTHEAST CANADA ON THURSDAY. A FEW DISTURBANCES MAY ROTATE AROUND
THIS LOW. WITH A DRY AIR MASS IN PLACE...HAVE GONE WITH A DRY
FORECAST. COULD SEE AN INCREASE IN CLOUD COVER IN THE AFTERNOON
WITH THESE DISTURBANCES AND A SURFACE TROUGH MOVING THROUGH IN THE
EVENING. HIGH TEMPERATURES WILL BE A BIT BELOW SEASONABLE AVERAGES
IN THE UPPER 70S TO NEAR 80 DEGREES.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
SFC HIGH PRES BUILDS INTO REGION ON FRIDAY AS A FAIRLY STRONG MID
LEVEL VORT MAX ROTATES AROUND THE BASE OF A CLOSED UPPER LOW OVER
SOUTHERN QUEBEC ON THURSDAY NIGHT/FRIDAY. NOT MUCH LOW-LEVEL SFC
MOISTURE WILL BE IN PLACE...SO EXPECTING DRY CONDS DURING THIS TIME.
THE LOW DEPARTS FRIDAY NIGHT AS SFC HIGH PRES BUILDS OVER THE AREA
FOR THE FIRST HALF OF THE WEEKEND BEFORE DEPARTING SATURDAY NIGHT.

ANOTHER MID-LEVEL SHORTWAVE WITH SFC COLD FRONT WILL MOVE ACROSS THE
REGION ON SUNDAY. SCATTERED SHOWERS WITH ISOLATED TSTMS ARE
POSSIBLE...ESPECIALLY IN THE AFTERNOON. WILL CONTINUE TO CARRY
CHANCE POPS WITH THIS SYSTEM.

WEAK HIGH PRES RETURNS ON MONDAY AND QUICKLY DEPARTS AS ANOTHER
SYSTEM FOLLOWS BEHIND FOR TUESDAY.

TEMPS SHOULD RUN A FEW DEGREES BELOW AVERAGE FOR THU-FRI...THEN RUN
A BIT CLOSER TO NORMAL FOR THE WEEKEND AND START OF THE NEW WEEK.

&&

.AVIATION /09Z WEDNESDAY THROUGH SUNDAY/...
A COMPLEX FRONTAL SYSTEM MOVES THROUGH THE TERMINALS THROUGH THIS
AFTERNOON. MVFR CONDITIONS WILL CONTINUE THROUGH AT LEAST THIS
MORNING. THE HEAVIEST SHOWERS AND ISOLATED THUNDERSTORMS WILL REMAIN
WAS OF THE NYC TERMINALS THIS MORNING. OCCASIONAL IFR CEILINGS ARE
POSSIBLE AT TIMES...ESPECIALLY THROUGH 13Z. THE CHANCE OF ANY
THUNDERSTORMS OCCURRING IS LOW...AND NOT INCLUDED IN THE TERMINALS
AT THIS TIME.

SOUTHEAST TO SOUTH WIND WILL SHIFT TO THE SOUTHWEST AND WEST LATE
THIS MORNING INTO THIS AFTERNOON AS THE FRONTAL SYSTEM MOVES THROUGH
THE AREA. WITH THE WIND SHIFT TO THE WEST CONDITIONS IMPROVE TO VFR.

         ...NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS
CAN BE FOUND AT:  HTTP://WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KJFK FCSTER COMMENTS: CONDITIONS ARE VARIABLE EARLY THIS MORNING
WITH CEILINGS AT TIMES VFR. TIMING OF A LOW MOVING SOUTH OF LONG
ISLAND AND THE FRONTAL SYSTEM PASSING THROUGH WILL AFFECT TIMING OF
WIND SHIFTS AND IMPROVEMENT TO VFR.

KLGA FCSTER COMMENTS: CONDITIONS ARE VARIABLE EARLY THIS MORNING
WITH CEILINGS AT TIMES VFR. TIMING OF A LOW MOVING SOUTH OF LONG
ISLAND AND THE FRONTAL SYSTEM PASSING THROUGH WILL AFFECT TIMING OF
WIND SHIFTS AND IMPROVEMENT TO VFR.

KEWR FCSTER COMMENTS: THE HEAVIEST RAIN AND CONVECTION WAS EAST OF
THE TERMINAL EARLY THIS MORNING. WITH A LOW IN THE VICINITY WIND
COULD BE LIGHT AND VARIABLE FOR SHORT TIME BEFORE SHIFTING TO THE
SOUTHWEST TO WEST AS THE LOW PASSES EAST. A BRIEF PERIOD OF MVFR
CONDITIONS IS POSSIBLE THIS MORNING AS ADDITIONAL SHOWERS MOVE
THROUGH.

THE AFTERNOON KEWR HAZE POTENTIAL FORECAST IS GREEN...WHICH IMPLIES
SLANT RANGE VISIBILITY 7SM OR GREATER OUTSIDE OF CLOUD.

KTEB FCSTER COMMENTS: THE HEAVIEST RAIN AND CONVECTION WAS EAST OF
THE TERMINAL EARLY THIS MORNING. WITH A LOW IN THE VICINITY WIND
COULD BE LIGHT AND VARIABLE FOR SHORT TIME BEFORE SHIFTING TO THE
SOUTHWEST TO WEST AS THE LOW PASSES EAST. A BRIEF PERIOD OF MVFR
CONDITIONS IS POSSIBLE THIS MORNING AS ADDITIONAL SHOWERS MOVE
THROUGH.

KHPN FCSTER COMMENTS: MVFR CONDITIONS REMAIN THIS MORNING...AS THE
LIGHT TO MODERATE SHOWERS MOVES THROUGH THE AREA. THERE WILL BE A
PERIOD OF IFR CEILINGS THROUGH 13Z. AS LOW PRESSURE PASSES THROUGH
WINDS WILL SHIFT TO THE SOUTHWEST TO WEST AND CONDITIONS IMPROVE.

KISP FCSTER COMMENTS: HEAVY RAIN CONTINUES TO MOVE THROUGH THE AREA
THIS MORNING WITH AN ISOLATED THUNDERSTORM POSSIBLE IFR CONDITIONS
WILL BE LIKELY WITH THE HEAVY RAIN...OTHERWISE MVFR. IMPROVEMENT
THIS AFTERNOON AND WIND SHIFT TIMING WILL BE DEPENDENT ON THE
MOVEMENT OF LOW PRESSURE SOUTH OF LONG ISLAND.

.OUTLOOK FOR 06Z THURSDAY THROUGH SUNDAY...
.WED NIGHT-SAT...VFR.
.SUN...VFR. CHANCE OF SHOWERS.

&&

.MARINE...
NO CHANGES WERE MADE TO THE SCA WITH THIS FORECAST. WINDS MAY
STILL GUST UP TO 30 KT OUTSIDE OF ANY STRONGER SHOWER AND
THUNDERSTORMS. EXPECT CONDITIONS TO IMPROVE ON THE NY HARBOR...WESTERN
SOUND...AND SOUTH SHORE BAYS BY DAYBREAK. WINDS WILL ALSO WEAKEN
BELOW SCA LEVELS ON THE EASTERN SOUND AND EASTERN BAYS BY EARLY
AFTERNOON.

STRONG SOUTHERLY FLOW AHEAD OF A SECONDARY LOW WILL SLOWLY
DIMINISH THIS AFTERNOON AND EVENING. SEAS WILL ALSO BEGIN TO
SLOWLY DIMINISH THROUGH TONIGHT.

SCA LEVEL OCEAN SEAS WILL LINGER OVER EASTERN OCEAN WATERS THROUGH
THU MORNING. THESE SEAS MAY CONTINUE INTO THURSDAY
AFTERNOON/EVENING AS A PERIOD OF INCREASED WSW FLOW DURING THE
THU AFTERNOON/EVE COULD BRIEFLY KEEP SEAS TO 5 FT OUT EAST. THE
SCA MAY NEED TO BE EXTENDED FOR EASTERN OCEAN WATERS.

A WEAK GRADIENT OVER THE AREA SHOULD RESULT IN SUB-SCA LEVEL WINDS
AND SEAS OVER THE WEEKEND AND INTO THE START OF THE NEW WEEK. OCEAN
SEAS COULD BUILD CLOSE TO SCA CRITERIA LATE IN THE WEEKEND.

&&

.HYDROLOGY...
THE FLASH FLOOD WATCH HAS BEEN CANCELED FOR THE LOWER HUDSON
VALLEY...NORTHEAST NEW JERSEY...AND WESTERN PORTIONS OF NEW YORK CITY
IT IS NOW IN EFFECT FOR SOUTHERN CONNECTICUT
AND...BROOKLYN...QUEENS...LONG ISLAND UNTIL 2 PM. RAINFALL RATES
COULD STILL APPROACH 2 INCHES PER HOUR IN THE WATCH AREA EARLY
THIS MORNING. 1 TO 2 INCHES OF RAIN WITH LOCALLY 3 INCHES ARE
STILL POSSIBLE THIS MORNING IN THE WATCH AREA. THE HEAVIEST RAIN
WILL END LATE THIS MORNING/EARLY AFTERNOON.

NO SIGNIFICANT WIDESPREAD PRECIPITATION IS EXPECTED FROM TONIGHT
THROUGH THE WEEKEND.

&&

.TIDES/COASTAL FLOODING...
WIDESPREAD MINOR COASTAL FLOODING IS EXPECTED WITH HIGH TIDE THIS
MORNING FOR SOUTH SHORE BAYS OF BROOKLYN...QUEENS...AND SOUTHERN
NASSAU AND SOUTHWESTERN SUFFOLK COUNTIES. A COASTAL FLOOD ADVISORY
IS IN EFFECT FROM 10 AM TO NOON TODAY.

WIDESPREAD MINOR COASTAL FLOODING ALSO EXPECTED FOR WESTERN LI
SOUND AREAS WITH HIGH TIDE EARLY THIS AFTERNOON GENERALLY
EXPECTING ABOUT 1 FOOT DEPARTURES FOR OCEAN AND SOUND AREAS. A
COASTAL FLOOD ADVISORY IS IN EFFECT FROM 1 PM TO 3 PM THIS
AFTERNOON.

CURRENTLY EXPECTING IMPROVING CONDITIONS FOR TONIGHTS HIGH TIDE
CYCLE...BUT WILL EVALUATE FURTHER LATER TODAY.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH UNTIL 2 PM EDT THIS AFTERNOON FOR CTZ005>012.
     COASTAL FLOOD ADVISORY FROM 1 PM TO 3 PM EDT THIS AFTERNOON
     FOR CTZ009-010.
NY...FLASH FLOOD WATCH UNTIL 2 PM EDT THIS AFTERNOON FOR NYZ071-073-
     075-078>081-176>179.
     COASTAL FLOOD ADVISORY FROM 1 PM TO 3 PM EDT THIS AFTERNOON
     FOR NYZ071-073-078-176-177.
     COASTAL FLOOD ADVISORY FROM 10 AM THIS MORNING TO NOON EDT
     TODAY FOR NYZ075-080-178-179.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 AM EDT THIS MORNING FOR ANZ335-
     338-345.
     SMALL CRAFT ADVISORY UNTIL 2 PM EDT THIS AFTERNOON FOR ANZ330-
     340.
     SMALL CRAFT ADVISORY UNTIL 2 AM EDT THURSDAY FOR ANZ355.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT THURSDAY FOR ANZ350-353.

&&

SYNOPSIS...MPS/DS
NEAR TERM...MPS/DS
SHORT TERM...DS
LONG TERM...MPS
AVIATION...MET
MARINE...MPS/DS
HYDROLOGY...MPS/DS
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 13, 4:10 AM EST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
510 AM EDT WED AUG 13 2014

CTZ005>008-011-012-NYZ079-081-140915-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-
NORTHEASTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
510 AM EDT WED AUG 13 2014

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NJZ002-004-006-103>108-NYZ067>070-072-074-140915-
WESTERN PASSAIC-EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-
WESTERN ESSEX-EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-
PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-NEW YORK (MANHATTAN)-
RICHMOND (STATEN ISLAND)-
510 AM EDT WED AUG 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ009-010-NYZ071-073-078-176-177-140915-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN WESTCHESTER-BRONX-
NORTHWESTERN SUFFOLK-NORTHERN QUEENS-NORTHERN NASSAU-
510 AM EDT WED AUG 13 2014

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 1 PM TO 3 PM EDT THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ075-080-178-179-140915-
KINGS (BROOKLYN)-SOUTHWESTERN SUFFOLK-SOUTHERN QUEENS-
SOUTHERN NASSAU-
510 AM EDT WED AUG 13 2014

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO NOON
EDT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-140915-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
510 AM EDT WED AUG 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Local storm report, Aug 13, 4:34 AM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
534 AM EDT WED AUG 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 AM     FLASH FLOOD      DIX HILLS               40.80N  73.34W
08/13/2014                   SUFFOLK            NY   BROADCAST MEDIA

            LONG ISLAND EXPRESSWAY CLOSED AT EXIT 51 DUE TO
            FLOODING.

&&

DS
Local storm report, Aug 13, 4:43 AM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
543 AM EDT WED AUG 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 AM     FLASH FLOOD      BRENTWOOD               40.78N  73.25W
08/13/2014                   SUFFOLK            NY   BROADCAST MEDIA

            SAGTIKOS PARKWAY IS CLOSED SOUTHBOUND AT EXIT S2 DUE TO
            FLOODING.

&&

DS
Local storm report, Aug 13, 4:45 AM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
545 AM EDT WED AUG 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     FLASH FLOOD      NESCONSET               40.85N  73.15W
08/13/2014                   SUFFOLK            NY   FIRE DEPT/RESCUE

            FIRE DEPARTMENT IS DEPLOYING BOATS TO RESCUE TRAPPED
            VEHICLE OCCUPANTS AT NICHOLS ROAD AND ROY DRIVE.

&&

DS
Local storm report, Aug 13, 4:49 AM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
549 AM EDT WED AUG 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 AM     FLASH FLOOD      1 SE BETHPAGE           40.74N  73.47W
08/13/2014                   NASSAU             NY   BROADCAST MEDIA

            NY 135 CLOSED DUE TO FLOODING AT POWELL AVENUE.

&&

DS
Local storm report, Aug 13, 5:00 AM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
600 AM EDT WED AUG 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 AM     FLASH FLOOD      MANORVILLE              40.86N  72.79W
08/13/2014                   SUFFOLK            NY   BROADCAST MEDIA

            NY 27 AT RAILROAD AVENUE IS CLOSED DUE TO FLOODING.

&&

DS
Local storm report, Aug 13, 5:33 AM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEW YORK NY
633 AM EDT WED AUG 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 AM     FLASH FLOOD      FARMINGDALE             40.73N  73.45W
08/13/2014                   NASSAU             NY   BROADCAST MEDIA

            ROAD CLOSED DUE TO FLOODING. ROUTE 110 BETWEEN ROUTE
            109/FARMINGDALE ROAD AND RULAND ROAD.

0403 AM     FLASH FLOOD      MASSAPEQUA              40.67N  73.47W
08/13/2014                   NASSAU             NY   BROADCAST MEDIA

            SUNRISE HIGHWAY/ROUTE 27 CLOSED DUE TO FLOODING BETWEEN
            CARMANS ROAD AND UNQUA ROAD

0410 AM     FLASH FLOOD      FARMINGDALE             40.73N  73.45W
08/13/2014                   NASSAU             NY   FIRE DEPT/RESCUE

            ROUTE 110 CLOSED BOTH WAYS DUE TO FLOODING FROM CONKLIN
            STREET TO SHERWOOD AVE.

0425 AM     FLASH FLOOD      JERICHO                 40.79N  73.54W
08/13/2014                   NASSAU             NY   FIRE DEPT/RESCUE

            ALL LANES CLOSED ON THE NORTHERN STATE PARKWAY AT EXIT
            35

0501 AM     FLASH FLOOD      DIX HILLS               40.80N  73.34W
08/13/2014                   SUFFOLK            NY   BROADCAST MEDIA

            LONG ISLAND EXPRESSWAY CLOSED AT EXIT 51 DUE TO
            FLOODING.

0501 AM     FLASH FLOOD      BRENTWOOD               40.78N  73.25W
08/13/2014                   SUFFOLK            NY   BROADCAST MEDIA

            SAGTIKOS PARKWAY IS CLOSED SOUTHBOUND AT EXIT S2 DUE TO
            FLOODING.

0525 AM     FLASH FLOOD      1 SE BETHPAGE           40.74N  73.47W
08/13/2014                   NASSAU             NY   BROADCAST MEDIA

            NY 135 CLOSED DUE TO FLOODING AT POWELL AVENUE.

0530 AM     FLASH FLOOD      NESCONSET               40.85N  73.15W
08/13/2014                   SUFFOLK            NY   FIRE DEPT/RESCUE

            FIRE DEPARTMENT IS DEPLOYING BOATS TO RESCUE TRAPPED
            VEHICLE OCCUPANTS AT NICHOLS ROAD AND ROY DRIVE.

0542 AM     FLASH FLOOD      MANORVILLE              40.86N  72.79W
08/13/2014                   SUFFOLK            NY   BROADCAST MEDIA

            NY 27 AT RAILROAD AVENUE IS CLOSED DUE TO FLOODING.

0610 AM     FLASH FLOOD      SMITHTOWN               40.86N  73.21W
08/13/2014                   SUFFOLK            NY   BROADCAST MEDIA

            NY 25 CLOSED DUE TO FLOODING AT MAPLE AVENUE

0625 AM     FLASH FLOOD      DIX HILLS               40.80N  73.34W
08/13/2014                   SUFFOLK            NY   BROADCAST MEDIA

            I-495 WESTBOUND CLOSED DUE TO FLOODING BETWEEN EXITS 51
            AND 50

0630 AM     FLASH FLOOD      WEST BABYLON            40.72N  73.35W
08/13/2014                   SUFFOLK            NY   BROADCAST MEDIA

            SOUTHER STATE PARKWAY AT EXIT 37 CLOSED DUE TO
            FLOODING. CARS STRANDED.

&&

LN

The radar

The Brookhaven radar (KOKX), 49 km away, was scanning. The volume nearest the first event began at 10:33 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, New Haven

When
August 13, 5:35 AM EST to 5:55 AM EST
Where
New Haven County, 1.8 mi N of Stony Creek to 1.37 mi N of Stony Creek
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.296, -72.744

Several cars were submerged in flood waters on Interstate 95 in Branford. Storm total rainfall amounts reported in New Haven County ranged from 0.96 inches in Meriden to 4.50 inches in Madison.

Flash Flood, New Haven

When
August 13, 8:19 AM EST to 8:49 AM EST
Where
New Haven County, 0.43 mi NW of East River to 0.22 mi NW of East River
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.284, -72.637

Route 1 was closed under the railroad tressel in Madison due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2014Every state in 2014This day in weather historyWarnings in Connecticut, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542835, 542837.